Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Having appendicitis and treated with antibiotics. Had asthma attack and abdominal pain. Suffered heart failure due to hypocalcaemia. Treatment?

User rating for this question
Very Good
Answered by

Oncologist, Surgical
Practicing since : 2008
Answered : 576 Questions
Hi. six weeks ago I was admitted to hospital with appendicitis, where I was treated with IV antibiotics. I also have very severe, very brittle asthma and less than 24 hours in to my admission I had a very severe asthma attack (PaCO2 was 7.5; pH 7.2) so was transferred to ITU and spent 2 weeks on BiPAP. I was unable to have an appendectomy (told I wouldn't survive the op) because of my asthma. Whilst the appendicitis was seemingly successfully treated with the abx, I have continued to have some lower left abdo pain, but all subsequent scans (ultra sound, CT without contrast, and CT with contrast) came back clear. After 5 weeks in hospital I was discharged on 14th August. This evening (21st August) I have upper abdominal pain that is constant but with intermittent stabbing pains in the central left area. The constant pain is more intense in this area, although it also spreads right across to the upper right area. There is some tenderness, movement doesn't seem to increase it much, although weirdly breathing out seems to increase it a fair bit.
I don't know if this is relevant or not, but when I was in the ITU I became hypocalcaemic and suffered severe tetany - almost like wakeful convulsions - with some confusion. I could see, but I couldn't really make sense of what I could see and everything had a kind of drawn-picture-like quality to it. As a result of the hypocalcaemia I have developed what is hoped to be reversible right-sided heart failure.
Other history that may or may not be relevant: - I have many anaphylactic allergies primarily to sulphur dioxide, sulphites, sulphates, nitrites, nitrates, benzoic acid, other benzoates, colourings, and consequently multiple foods and medications, but there's no chance I've been exposed to any of these today.
- I have Postural Orthostatic Tachycardia Syndrome
- I am on long-term high-dose prednisolone for my asthma (maintenance dose of 45mg)
- Osteomalacia and severe vitamin D deficiency
- Non-alcoholic fatty liver
- I contracted Lyme Disease when on holiday in Canada back in 1997, and whilst I was treated for it in hospital at the time (it was almost fatal and I was in a coma for 5 days), my allergies and asthma both worsened after this time, and it is thought that my POTS might be as a result of the LD too.
- History of bilateral cataracts due to the prednisolone
- History of bilateral carpal tunnel syndrome (surgically treated)
- Past history of major depression, but well from this respect for ten years.

Right now, I'm just in pain, feeling a little nauseous but not vomiting, and bowels are still moving, and it's this new upper pain that's causing me the most problem.
Posted Sat, 7 Sep 2013 in General Health
Answered by Dr. Rohan Khandelwal 2 hours later
Brief Answer:
upper abd pain probably due to medicines

Detailed Answer:
Dear ma'am,

Sorry to hear about your problem. From the detailed history you have provided, I can make out that you are on a lot of medicines and probably these are the ones responsible for your abdominal pain and nausea. Steroids, antibiotics and pain killers are known to cause such symptoms and can cause gastritis as well. As you cannot avoid these tablets, it is best that you take either ranitidine or pantorprazole along with these to keep the symptoms at bay.

Hoping for the best. Please feel free to clarify any other query.
Above answer was peer-reviewed by
Follow-up: Having appendicitis and treated with antibiotics. Had asthma attack and abdominal pain. Suffered heart failure due to hypocalcaemia. Treatment? 18 minutes later
Thanks for this, although it rather suggests that I probably just have to get used to it and put up with it. I've been on prednisolone for 18 years now so I'm not surprised that it's taken its toll on my body in many different ways, though I would have thought that pain like this would have occurred before this time, wouldn't it? Also, the antibiotics I was taking were intra-venous for most of the time, and the course was completed perhaps three weeks ago now. Would they still be having an effect like this by now? I am already taking 20mg omeprazole bd, and have been for several years to protect my stomach against a number of the meds I have to take. I know that NSAIDS can cause abdominal pain/bleeding, but I can't take these anyway because of my asthma, so can paracetamol or nefopam cause gastritis as you mention? I didn't think they did, and these are the primary pain killers that I take, although I do sometimes take codeine phosphate as well.

Thanks again,
Answered by Dr. Rohan Khandelwal 3 hours later
Brief Answer:
iv antibiotics can also cause these symptoms

Detailed Answer:
Dear ma'am,

Thank you for asking your query. Iv antibiotics can also cause these symptoms. Aspirin does not lead to these symptoms. Steroids can cause ulcers and you are rightly taking omprazole to prevent these from occurring.
The left sided pain which you had mentioned is not related to appendicitis.

Hoping for the best.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Lab Tests

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor